On the ultrametric Stone-Weierstrass theorem and Mahler's expansion
Journal de Théorie des Nombres de Bordeaux, Volume 14 (2002) no. 1, pp. 43-57.

We describe an ultrametric version of the Stone-Weierstrass theorem, without any assumption on the residue field. If E is a subset of a rank-one valuation domain V, we show that the ring of polynomial functions is dense in the ring of continuous functions from E to V if and only if the topological closure E ^ of E in the completion V ^ of V is compact. We then show how to expand continuous functions in sums of polynomials.

Nous explicitons une version ultramétrique du théorème de Stone-Weierstrass. Pour une partie E d’un anneau de valuation V de hauteur 1, nous montrons, sans aucune hypothèse sur le corps résiduel, que l’ensemble des fonctions polynomiales est dense dans l’anneau des fonctions continues de E dans V si et seulement si la clôture topologique E ^ de E dans le complété de V ^ est compacte. Nous explicitons ainsi le développement d’une fonction continue en série de fonctions polynomiales.

@article{JTNB_2002__14_1_43_0,
     author = {Paul-Jean Cahen and Jean-Luc Chabert},
     title = {On the ultrametric {Stone-Weierstrass} theorem and {Mahler's} expansion},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {43--57},
     publisher = {Universit\'e Bordeaux I},
     volume = {14},
     number = {1},
     year = {2002},
     doi = {10.5802/jtnb.345},
     zbl = {1031.46086},
     mrnumber = {1925989},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.345/}
}
TY  - JOUR
TI  - On the ultrametric Stone-Weierstrass theorem and Mahler's expansion
JO  - Journal de Théorie des Nombres de Bordeaux
PY  - 2002
DA  - 2002///
SP  - 43
EP  - 57
VL  - 14
IS  - 1
PB  - Université Bordeaux I
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.345/
UR  - https://zbmath.org/?q=an%3A1031.46086
UR  - https://www.ams.org/mathscinet-getitem?mr=1925989
UR  - https://doi.org/10.5802/jtnb.345
DO  - 10.5802/jtnb.345
LA  - en
ID  - JTNB_2002__14_1_43_0
ER  - 
%0 Journal Article
%T On the ultrametric Stone-Weierstrass theorem and Mahler's expansion
%J Journal de Théorie des Nombres de Bordeaux
%D 2002
%P 43-57
%V 14
%N 1
%I Université Bordeaux I
%U https://doi.org/10.5802/jtnb.345
%R 10.5802/jtnb.345
%G en
%F JTNB_2002__14_1_43_0
Paul-Jean Cahen; Jean-Luc Chabert. On the ultrametric Stone-Weierstrass theorem and Mahler's expansion. Journal de Théorie des Nombres de Bordeaux, Volume 14 (2002) no. 1, pp. 43-57. doi : 10.5802/jtnb.345. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.345/

[1] Y. Amice, Interpolation p-adique, Bull. Soc. Math. France 92 (1964), 117-180. | Numdam | MR: 188199 | Zbl: 0158.30201

[2] M. Bhargava, P-orderings and polynomial functions on arbitrary subsets of Dedekind rings. J. reine angew. Math. 490 (1997), 101-127. | MR: 1468927 | Zbl: 0899.13022

[3] M. Bhargava, K.S. Kedlaya, Continuous functions on compact subsets of local fields. Acta Arith. 91 (1999), 191-198. | MR: 1735672 | Zbl: 0979.11054

[4] P.-J. Cahen, J.-L. Chabert, Integer-Valued Polynomials. Amer. Math. Soc. Surveys and Monographs, 48, Providence, 1997. | MR: 1421321 | Zbl: 0884.13010

[5] P.-J. Cahen, J.-L. Chabert, Skolem Properties and Integer-Valued Polynomials: A Survey, in Advances in Commutative Ring Theory. Lecture Notes in Pure and Appl. Math., Dekker, New York, 205, 1999, 175-195. | MR: 1772337 | Zbl: 0966.13016

[6] P.-J. Cahen, J.-L. Chabert, S. Frisch, Interpolation domains. J. Algebra 125 (2000), 794-803. | MR: 1741562 | Zbl: 0990.13014

[7] J-L. Chabert, Generalized Factorial Ideals. Arabian J. Sci. and Eng. 26 (2001), 51-68. | MR: 1843456

[8] R.F. Coleman, p-adic Banach spaces and families of modular forms. Invent. Math. 127 (1997), 417-479. | MR: 1431135 | Zbl: 0918.11026

[9] J. Dieudonné, Sur les fonctions continues p-adiques. Bull. Sci. Math. 2ème série 68 (1944), 79-95. | MR: 13142 | Zbl: 0060.08204

[10] G. Gerboud, Construction, sur un anneau de Dedekind, d'une base régulière de polynômes à valeurs entières. Manuscripta Math. 65 (1989), 167-179. | MR: 1011430 | Zbl: 0698.13007

[11] J. Hily, Sur les espaces de Banach ultramétriques, Algèbres de fonctions localement analytiques. Thèse d'Etat, Nancy, 1969.

[12] I. Kaplansky, Topological Rings. Amer. J. Math. 69 (1947), 153-183. | MR: 19596 | Zbl: 0034.16604

[13] I. Kaplansky, The Weierstrass theorem in fields with valuations. Proc. Amer. Math. Soc. 1 (1950), 356-357. | MR: 35760 | Zbl: 0038.07002

[14] K. Mahler, An Interpolation Series for Continuous Functions of a p-adic Variable. J. Reine Angew. Math. 199 (1958), 23-34 and 208 (1961), 70-72. | MR: 95821 | Zbl: 0080.03504

[15] D.L. Mcquillan, On a Theorem of R. Gilmer. J. Number Theory 39 (1991), 245-250. | MR: 1133554 | Zbl: 0739.13009

[16] A.F. Monna, Analyse non-archimédienne. Springer-Verlag, Berlin-New York, 1970. | MR: 295033 | Zbl: 0203.11501

[17] J.-P. Serre, Endomorphismes complètement continus des espaces de Banach p-adiques. Inst. Hautes Etudes Sci. Publ. Math. 12 (1962), 69-85. | Numdam | MR: 144186 | Zbl: 0104.33601

[18] K. Tateyama, Continuous Functions on Discrete Valuations Rings. J. Number Theory 75 (1999), 23-33. | MR: 1677536 | Zbl: 0938.12003

[19] D. Treiber, A non-archimedean "curve integral" and its application to the construction of potentials and solutions of differential equations. Bull. Soc. Math. France, Mémoire 39-40, 1974. | Numdam | MR: 362391 | Zbl: 0312.26012

[20] M. Van Der Put, Algèbres de fonctions continues p-adiques, I. Indag. Math. 30 (1968), 401-411. | MR: 234290 | Zbl: 0167.43503

[21] C.G. Wagner Interpolation series for continuous functions on π-adic completions of GF(q, x). Acta Arith.17 (1971), 389-406. | Zbl: 0223.12009

Cited by Sources: